Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 1, 2011, 3:37 AM CST for Greene County, Pickens County, Sumter County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2011, 3:37 AM CST (09:37 UTC)
- Expired
- Jan 1, 2011, 4:15 AM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 10:46 PM CST | Tornado Watch | SPC | 5 hr |
| Jan 1, 3:10 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS54 KBMX 010937
SVRBMX
ALC063-107-119-011015-
/O.NEW.KBMX.SV.W.0003.110101T0937Z-110101T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 AM CST SAT JAN 1 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
PICKENS COUNTY IN WEST CENTRAL ALABAMA...
NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 415 AM CST
* AT 333 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF PICKENSVILLE TO 16 MILES WEST OF BOYD...
AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARROLLTON...REFORM...ALICEVILLE...GORDO...EUTAW...ETHELSVILLE...
GARDEN AND MCMULLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3337 8830 3345 8827 3353 8797 3353 8784
3279 8787 3263 8839
TIME...MOT...LOC 0937Z 245DEG 32KT 3332 8817 3266 8854
$$
611 follow-up statement
068
WWUS54 KBMX 010956
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 AM CST SAT JAN 1 2011
ALC063-107-119-011015-
/O.CON.KBMX.SV.W.0003.000000T0000Z-110101T1015Z/
SUMTER AL-GREENE AL-PICKENS AL-
356 AM CST SAT JAN 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PICKENS...
NORTHERN GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 415 AM CST...
AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF REFORM TO EMELLE...MOVING NORTHEAST
AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...CARROLLTON...REFORM...GORDO...EUTAW...WEST UNION...
ASHCRAFT CORNER...NEW WEST GREENE...GAINESVILLE AND WEST GREENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3321 8826 3349 8812 3353 8797 3353 8784
3279 8787 3263 8839
TIME...MOT...LOC 0956Z 245DEG 32KT 3346 8802 3275 8833
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 12:29 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 1, 12:29 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1229 AM CST SAT JAN 1 2011 .UPDATE...FOR WIND ADVISORY. && .DISCUSSION... OVERALL NOT MUCH OF A CHANGE TO THE FORECAST IN REGARDS TO THE TEMPERATURE TRENDS AND FLOODING THREAT. WILL ONLY BE MAKING SOME TWEAKS HERE. CLOUD COVER AND INSULATION WILL KEEP TEMPERATURES FROM GOING REALLY ANYWHERE TONIGHT AHEAD OF THE FRONT THAT WILL WORK THROUGH SATURDAY. RIGHT NOW ISOLATED THUNDERSTORMS OUT THERE THIS EVENING WITH THE STRONGEST STORMS BACK TO OUR WEST. THE BIGGEST THREAT FOR THE EVENING AND OVERNIGHT WILL BE THE FLOODING THREAT. HOWEVER...THERE DOES APPEAR TO BE THREAT FOR SEVERE THUNDERSTORMS AND EVEN ISOLATED TORNADOES ACROSS THE WESTERN PORTIONS OF THE AREA. WE ARE CURRENTLY WATCHING A COMPLEX MOVE INTO SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THAT HAS BEEN TORNADIC AT TIMES THIS EVENING. THIS CELL HAS WEAKENED AND WILL CONTINUE TO DO SO AS IT MOVES EAST. DEWPOINTS REMAIN IN THE 50S ACROSS THE WESTERN TWO-THIRDS OF THE AREA...WITH A FEW LOW END 60S IN THE FAR SOUTH. WE WILL CONTINUE TO SEE DEWPOINTS RISE ACROSS THE WEST THROUGH THE EVENING AND AS WE APPROACH THE NEW YEAR THE THREAT WILL INCREASE...ESPECIALLY ACROSS WESTERN AREAS. WHILE THE ENVIRONMENT REMAINS IN A HIGH SHEAR...LOW CAPE SITUATION THIS WILL BEGIN TO CHANGE AS A SECONDARY SHORTWAVE BEGINS TO SWEEP THROUGH THE AREA. THIS IS ALREADY TRIGGERING THE STORMS ACROSS LOUISIANA AND MISSISSIPPI THIS EVENING. AS THIS SHORTWAVE ROLLS THROUGH THE POTENTIAL INCREASES ACROSS WESTERN ALABAMA. UPDATES WILL BE OUT SOON. && .AVIATION...06Z TAF DISCUSSION. SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING. THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS HERE...WIDESPREAD TS WILL BE THE STORY. CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT. A FEW SITES ARE SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND INTO THE MORNING AS RAIN INTENSIFIES. WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY 00-01Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .HYDROLOGY...RIVER OUTLOOK. MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3 INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE... GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY... PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON. WIND ADVISORY UNTIL 9 AM FOR ALL OF CENTRAL ALABAMA. && 16/27/88
Hazardous weather outlook, Jan 1, 12:45 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 AM CST SAT JAN 1 2011 ALZ011>015-017>050-020015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1245 AM CST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OVERNIGHT. MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA OVERNIGHT AS STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATION AND COULD RESULT IN LOCALIZED FLOODING. ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED SEVERE THUNDERSTORMS. THE THREAT WOULD INCLUDE DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF A LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE HIGHEST POTENTIAL FOR THIS ACTIVITY THROUGH 6 AM WILL REMAIN WEST OF A CORDOVA...TO TUSCALOOSA...TO DEMOPOLIS LINE. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE POSSIBLE THROUGH THE MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN WESTERN ALABAMA THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL BY THE MORNING MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING. THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE POSSIBLE THROUGH THE MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED OVERNIGHT AND SATURDAY MORNING.
In the hours before
Local storm report, Jan 1, 2:38 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST SAT JAN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 1 S VERNON 33.74N 88.11W
01/01/2011 LAMAR AL EMERGENCY MNGR
MULTIPLE TREES DOWN ON HIGHWAY 17.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:43 PM CST | Special Weather Statement | BMX | Pickens | 47 min |
| Dec 31, 11:15 PM CST | Areal Flood Advisory | BMX | Marion, Walker, Winston | 3 hr |
| Jan 1, 12:28 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 9 hr |
| Jan 1, 12:57 AM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 33 min |
| Jan 1, 1:17 AM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Jan 1, 1:53 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 37 min |
| Jan 1, 2:26 AM CST | Tornado Warning | BMX | Fayette, Lamar, Marion, Walker | 34 min |
| Jan 1, 2:27 AM CST | Tornado Warning | BMX | Pickens | 48 min |
| Jan 1, 3:10 AM CST | Tornado Warning | BMX | Pickens, Tuscaloosa | 35 min |
| Jan 1, 3:36 AM CST | Flash Flood Watch | BMX | Etowah, St. Clair | 8 hr |
| Jan 1, 3:37 AM CST | Flash Flood Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 3 hr |
| Jan 1, 4:13 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Sumter, Tuscaloosa | 47 min |
| Jan 1, 4:36 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Blount, Greene, Hale, Jefferson, Marengo and 3 more | 39 min |
| Jan 1, 5:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 48 min |
| Jan 1, 5:46 AM CST | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Jan 1, 9:29 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 24 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.